This is a guide I made for myself before starting cross cover as an intern. I figured it might be helpful for those of you just starting internship:
Altered Mental Status
First ask: “Is this actually altered? Or are they always completely insane?” Often it’s the latter. Then you better go examine them or something.
Get the usual labs first. This person has probably had ten zillion fingersticks, chem panels and CBCs, so one more set can’t hurt. Also, an EKG. Why not?
Get oxygen saturation and maybe an ABG. Newsflash: not being able to breathe can affect your mental status.
Infections can also make you act weird, especially if you’re old. Is the patient running a fever of 106? That might also be a clue. Check the urine, check the blood. Get a CXR. If you’re really desperate, check the spinal fluid, although this will likely be low yield since most interns are unable to do a successful tap on their own.
Another thing that can cause a patient to be altered is giving them 20 mg of ativan. Did you OD your patient on ativan today? Think hard. Other meds can do it too. Especially the ones that can cause a urine tox to be positive.
Maybe a head CT too… what else are you going to do with $2,000?
Get cardiology consult… haha, just kidding.
Ask a buttload of questions about the patient’s history, but likely get the same tests regardless.
Get the chem panel, the CBC, the cardiac enzymes, the EKG. If you suspect a PE and you want to order something really useless and annoying, get a d-dimer.
If it hasn’t already been done, do the usual fun stuff, like giving aspirin, oxygen, morphine, and nitro.
If there are changes on EKG: panic.
If everything else is negative: GI cocktail
The differential for this is wide. Could be an infection with sepsis (yah!), could be just dehydration, could be a bleed, could be some cardiac shock, could be medication related.
Is the person peeing? Peeing is always a good sign.
First give some fluid, cuz why not. Shove in those two large bore IVs.
Does the patient look sick? Have a fever? Vomiting up huge amounts of bright red blood? Having massive diarrhea? Chest pain radiating to the left shoulder? Look for clues that will spare you the annoyance of having to think on your own.
Decreased Urine Output
First, has the patient peed less than you have in the last six hours? If yes, then you’re in trouble (both of you).
This is kind of similar to the hypotension thing in that a lack of fluid in the body can cause it. Or it can be that there’s enough fluid, but it’s not getting turned into pee. Or it can be that it’s getting turned into pee, but the pee isn’t coming out.
Is the foley plugged? Flush that sucker!
Treating this usually involves some combination of checking the BUN/Cr, and a balance between giving fluids and giving lasix.
Huh? Why’s this on the list? Just give potassium, what’s the big deal?
This is a little scary, depending how high the K is. Get an EKG and if there’s anything that looks like peaked T waves or something like that, better give some calcium.
If the patient can poop, give some kayexelate. Or you can go the insulin/glucose route.
Maybe dialyze if really bad.
And for god’s sake, stop adding K to the IV fluids.
This is my favorite thing to go wrong.
Me: “Give patient insulin.” (now I’m the hero)
I guess it occasionally requires a little bit of analysis, if the patient looks DKA-y. So maybe consider a chem, acetone, UA check. If there’s an anion gap and ketones, you probably need to transfer the patient to the ICU so that someone more experienced than you can take over.
Drink some juice.
Or take an amp of D50, whichever.
Ugh, I hate GI bleeds.
First off, it depends how much they’re bleeding. A drop of blood on the toilet paper is not a GI bleed. Blood gushing out of the mouth probably qualifies.
Remember the ABCs. Make sure the patient is stable, stick in those two large bore IVs. Give fluids. Type and cross. All the fun bloodwork, especially a CBC, coags.
At this point, the source decides the treatment. But either way, you should probably stop the heparin drip.
No, this doesn’t mean the patient is being an asshole…
A lot of people are SOB at baseline. Is this new SOB. Or is he an old SOB?
I could write a page-long list of things that cause SOB, so it’s important to narrow it down with history and physical. You’re probably going to want to get labs, a CXR, an EKG. Definitely a pulse ox, maybe an ABG.
Generally it’s good to find out a little bit more about the patient’s history of high BP and if this is a new thing. Or if it’s symptomatic hypertension and there’s evidence of end-organ damage. (Uh oh)
Mostly, I just give hydralazine. I love that shit.